Missouri, 2021

Flash Flood in Missouri, July 1, 2021

July 1, 2021 · NWS LSX · 1 event in 1 county or zone

As a cold front moved through the region, several rounds of showers and storms moved across portions of northern Missouri into west central Illinois. There were a couple of reports of flash flooding during the evening of June 30th through the morning hours of July 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

As a cold front moved through the region, several rounds of showers and storms moved across portions of northern Missouri into west central Illinois. There were a couple of reports of flash flooding during the evening of June 30th through the morning hours of July 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 1, 5:01 AM CST, 27 minutes earlier.

Area forecast discussion, Jul 1, 5:01 AM CST, 27 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
601 AM CDT Thu Jul 1 2021

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 335 AM CDT Thu Jul 1 2021

Showers and a few storms were across parts of the forecast area
again early this morning, particularly in a band between MBY and
3LF. This band is in an area of 850 mb moisture convergence along
a weak 850 mb front and just south of a weak cold front. This band
will likely shift slowly southward early this morning. Another
area of convection has developed over southwestern MO with cooling
cloud tops. This activity may shift eastward into parts of
southeast MO later this morning. Will keep the current Flash Flood
Watch across parts of central and eastern MO going until 7 AM
this morning with ongoing showers/storms. High rainfall rates can
be expected with the showers/storms which could lead to flash
flooding, particularly in areas where soils are very saturated
and rivers/creeks are running near bankfull from recent heavy
rains. As the cold front shifts southward through our forecast
area today the highest pops and QPF will shift into southeast MO
and southwest IL. This front should be across the extreme southern
portions of MO and IL by 00Z Friday. High temperatures today will
be much cooler across southeast MO and southwest IL due to the
greater cloud cover and coverage of precipitation. The chance of
showers/storms will finally come to an end by late tonight as a
secondary backdoor type cold front moves south-southwestward into
our area as an upper level trough deepens over the Great Lakes
region into the northeastern US. A surface ridge centered over WI
will build southward into MO and IL with cooler air and lower
surface dew points advecting southwestward into our area tonight.
Lows will be significantly cooler tonight due to low level cold
air advection, lowering dew points, and a clearing sky. Below
normal high temperatures can also be expected on Friday,
particularly across parts of west central and southwest IL where
850 mb temperatures will drop to around 12 degrees C.

GKS

.LONG TERM...  (Friday Night through Wednesday)
Issued at 335 AM CDT Thu Jul 1 2021

Good radiational cooling can be expected Friday night as the
surface ridge shifts southward into MO with clear skies and light
winds. Lows will be about 10 degrees below normal for early July.
Dry conditions will continue through the weekend as an upper level
ridge shifts eastward into the region with continued surface
ridging over our area. Temperatures will gradually warm back to
near normal summertime values by Monday as the surface wind
becomes southerly as the surface ridge shifts southeast of the
region. The chance of showers/storms may return to parts of our
region by Tuesday as a weakening cold front drops southward into
our forecast area and an upper level trough approaches from the
Northern Plains.

GKS

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 545 AM CDT Thu Jul 1 2021

A band of showers and a few storms was moving slowly southward
through the COU and JEF areas and the St Louis metro area early
this morning. This band of rain will shift south of the taf sites
later this morning, but scattered showers and a few storms may
redevelop this afternoon until a cold front shifts south of our
area. There will be mainly MVFR cloud ceilings from COU to STL
this morning. The cloud ceiling should improve into the VFR
category early this afternoon. Light and variable winds will
become north-northeasterly this afternoon after fropa. The sky
will clear out this evening.

SPECIFICS FOR KSTL: A band of showers and a few storms was moving
slowly southward through the STL area early this morning. This
band of rain will shift south of STL later this morning, around
13-14Z, but scattered showers and a few storms may redevelop this
afternoon until a cold front shifts south of our area. There will
be mainly MVFR cloud ceilings this morning. The cloud ceiling
should improve into the VFR category early this afternoon. Light
and variable winds will become north-northeasterly this afternoon
after fropa. The sky will clear out this evening.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until 7 AM CDT this morning for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
     Gasconade MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-
     Shelby MO-Warren MO-Washington MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 1, 4:00 AM CST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
500 AM CDT Thu Jul 1 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-021000-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
500 AM CDT Thu Jul 1 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms today and this evening.  A Flash
Flood Watch remains in effect early this morning for parts of
central and eastern Missouri with locally heavy rainfall expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a slight chance of thunderstorms for parts of the area
Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any flooding to the National
Weather Service.

GKS

In the hours before

Local storm report, Jul 1, 5:12 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
612 AM CDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 AM     FLOOD            2 WSW MIDWAY            38.97N 92.49W
07/01/2021                   BOONE              MO   PUBLIC

            4 TO 5 INCHES OF WATER OVER INTERSTATE 70 AT
            MILE MARKER 118.

&&

BRC
Local storm report, Jul 1, 5:14 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
614 AM CDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLOOD            4 SSW COLUMBIA          38.91N 92.36W
07/01/2021                   BOONE              MO   EMERGENCY MNGR

            NIFONG BLVD AT GLEN EAGLE INTERSECTION,
            WATER OVER ROADWAY AND ROAD IS IMPASSABLE.

&&

BRC
Local storm report, Jul 1, 5:16 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
616 AM CDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 AM     FLOOD            1 W ASHLAND             38.77N 92.27W
07/01/2021                   BOONE              MO   EMERGENCY MNGR

            BROADWAY STREET AT SOUTH WOODS INTERSECTION,
            ROAD CLOSED DUE TO WATER OVER THE ROAD.

&&

BRC
Local storm report, Jul 1, 5:28 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
628 AM CDT THU JUL 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 AM     FLOOD            1 WNW ASHLAND           38.78N 92.27W
07/01/2021                   BOONE              MO   EMERGENCY MNGR

            600 BLOCK OF JUSTIN STREET IN ASHLAND.
            IMPASSABLE DUE TO WATER ON ROAD.

&&

BRC

The radar

The Pleasant Hill radar (KEAX), 153 km away, was scanning. The volume nearest the first event began at 11:26 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Boone

When
July 1, 5:28 AM CST to 8:00 AM CST
Where
Boone County, 1.37 mi WSW of Woodlandville to 3.27 mi ESE of Rocheport
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.065, -92.525

Up to 4 inches of rain fell in a about a 2 hour period causing flash flooding across the southern half of Boone County. A water rescue occurred about 4 miles east northeast of McBaine. Numerous roads were flooded. No injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971518.